May 23, 2009
There are a lot of "unknowns" in me but there is one "known quantity". I have to work very closely with my psychopharmocologist and neurologist (who is a movement disorders specialist). That doesn't make me different from you. Actually it makes me quite the same. But "responsibility" (a term I prefer to "compliance" as it means taking the medications because you know why they help you rather than just taking them out of fear and not understanding why you need them, some psychiatrists have stated they are now uneasy with this term) applies to everyone. And not just psychiatric but physical disabilities as well. For example saying "I'll do okay on less" is certainly no good but "I'm not feeling well. I'll take one more" isn't either unless that are your provider's exact instructions as written on the prescription label. Or if you speak to them and they advise you.
Well the other muscle relexant wasn't working so there was a call to my neurologist's assistant (he's away for Memorial Day weekend, doctors are entitled to vacations too). He prescribed Dantrolene. Well I read the full side effect profile. One concern (for many common muscle relexants) was damage to the liver. As this is an older muscle relexant (the newer ones having been tried) the risk is worse. What is the responsible thing to do? Get a blood test every month as directed. And don't take more than I need. Well as this is controlling life threatening dystonic and dysphagic spasms the "need" is there but the directions on the prescription vial state "up to 4 times a day". I will increase it under their guidance. And no more than that amount. Under looking under "adverse side effects" I had noted "feelings of suffocation". "Adverse side effects" are rare. Every medication has them. Including asprin. And natural remedies that "appear safe" haven't been tested for them. So they are "unknown". I am taking ginkgo under supervision for tardive dyskinesia. But that can increase bleeding. Its being monitored. On the other hand my grandmother took it years ago "because its supposed to be good for memory". Studies aren't bearing that out. And she did get increased bruising. And the cranberry pills I took years ago on her suggestion for urinary concerns caused kidney stones. "Natural" does not equal safe. She has since stopped natural remedies. And I only take natural remedies my providers supervise and approve. Now what just happenned? Well I had some bizzare, dissociative hallucinations that were figures approaching me. I thought at first the medication was causing psychosis (that can happen from these medications, at rare times) but as "one of them grabbed me" and my head went back and I started choking I knew it was that adverse side effect that I read about it. I was glad I had informed myself. But the medication is working on the dystonic spasms so the question is should it be stopped.
What should I do? Well the question is "what did I do". Call my psychiatrist and ask him to be in touch with my neurologist. And if there are concerns that worsen I'll call my neurologist's assistant but rememember there are many "unknowns". They might not know but my neurologist will as to whether it worsened something that was there (tardive dysphrenia) caused it on its own or just isn't working yet (I've had these neurological changes together and its the last day of the Clonidine patch, when they are at their worst, tomorrow they'll be better). So am I scared? No. What do I intend to do? What my providers tell me to. So although there are a lot of "unknowns" including an unknown recovery from schizoaffective disorder, treatments that are in research and becoming known to science and unknown neurological disabilities there is one "known quantity". My provider's knowledge and guidance. So that's why with any medication or disability, being responsible and working with your provider is always the best idea...